Hail, Shelby
- When
- June 24, 6:22 PM CST
- Where
- Shelby County, 0.86 mi SE of Elk Horn
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.590, -95.060
A volatile atmosphere developed over western Iowa during the afternoon of June 24th with the juxtaposition of high instability, strong wind shear, and a warm front in the area. A strong capping inversion prevented widespread severe weather, but one isolated supercell developed in Shelby County and tracked southeast.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A volatile atmosphere developed over western Iowa during the afternoon of June 24th with the juxtaposition of high instability, strong wind shear, and a warm front in the area. A strong capping inversion prevented widespread severe weather, but one isolated supercell developed in Shelby County and tracked southeast. The storm produced some hail and several reports of wall clouds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 24, 5:56 PM CST, 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 656 PM CDT WED JUN 24 2015 .SHORT TERM...(TONIGHT THROUGH SATURDAY) ISSUED AT 312 PM CDT WED JUN 24 2015 REGIONAL RADAR MOSAIC SHOWING CONVECTION FINALLY MOVING INTO WRN IA THIS AFTN. ACTIVITY HAD DEVELOPED EARLIER ALONG A STALLED SFC BNDRY ATTACHED TO DEEPENING LOW PRESSURE CENTERED OVER ERN KS. LATEST MSAS ANALYSIS INDICTING SFC BNDRY CURRENTLY EXTENDING ALONG THE NEB/KS BORDER INTO NRN MO. THE QUESTION IS THOUGH WHETHER ADDITIONAL CONVECTION WILL FIRE OVER THE CWA. THE RAP13 IS SHOWING VERY LITTLE MOVEMENT OF THE SFC BNDRY THRU TONIGHT WITH THE POTENTIAL FOR INITIATION ALONG AXIS OF STEEP LLVL LAPSE RATE/0-3KM CAPE 1000 J/KG SETTING UP FROM ABOUT NWRN KS INTO S-CNTRL NEB. HOWEVER...CAP OVER THE REGION IS PROGGED TO REMAIN QUITE STRONG DURING THIS TIME AND SHOULD HINDER ANY DEVELOPMENT. AT THIS POINT IT APPEARS THE MOST FAVORED REGION OF TSTM WILL OCCUR LATER TONIGHT SOMEWHERE IN CNTRL IA WHERE ACTIVITY WILL FIRE ALONG EDGE OF CAP/NOSE OF LLVL JET. THURSDAY AND FRIDAY PCPN CHANCES STILL INVOLVING THE STALLED BNDRY WHICH IS PROGGED TO REMAIN IN THE VICINITY OF THE CWA BEFORE GETTING KICKED SWD ON FRIDAY IN RESPONSE TO HIGHLY AMPLIFIED PATTERN SETTING UP...UPPER RIDGE WEST CONUS/DEEP TROF ERN CONUS. WITH NW FLOW ALOFT...CONDITIONS LOOKING DRY IN ADDITION TO NEAR NORMAL MAX TEMPS. .LONG TERM...(SATURDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 312 PM CDT WED JUN 24 2015 MEDIUM RANGE MODELS IN PRETTY GOOD AGREEMENT LARGE SCALE PATTERN WILL PRETTY MUCH PREVAIL THROUGHOUT THE EXTENDED PERIODS WITH A HIGHLY AMPLIFIED UPSTREAM RIDGE OVER THE WRN CONUS AND DEEP TROF EAST. AND WITH NW FLOW IN CONTROL ALOFT...DRY WITH NEAR NORMAL MAX TEMPS WILL CONTINUE THRU THIS WEEKEND. EARLY NEXT WEEK...PCPN CHANCES RETURN MAINLY TUESDAY NIGHT IN RESPONSE TO SHORTWAVE TROF RIDING DOWN FRONT END OF WRN RIDGE. && .AVIATION...(00Z TAFS FOR KOFK...KLNK AND KOMA.) ISSUED AT 651 PM CDT WED JUN 24 2015 THERE IS SOME THREAT OF AN ISO STORM NEAR KOMA THIS EVENING OTHERWISE THE TAF SITES SHOULD BE DRY OVERNIGHT AND INTO THE DAY ON THU. WE MAY SEE SOME MVFR CIGS/VISBY LATE TONIGHT AND INTO THE MORNING ON THU...ESPECIALLY AT KOMA BEHIND THE FRONT. VFR CONDITIONS ARE EXPECTED THROUGH THE DAY ON THU. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && SHORT TERM...DEE LONG TERM...DEE AVIATION...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 702 PM CDT WED JUN 24 2015 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-251415- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 702 PM CDT WED JUN 24 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND THURSDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS GENERALLY EAST OF A LINE FROM TEKAMAH TO OMAHA TO NEBRASKA CITY AREA. LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES ARE POSSIBLE. THE ISOLATED STORMS SHOULD GENERALLY END BY LATE EVENING. THE FRONTAL BOUNDARY WILL PROBABLY GET PUSHED SOUTH ON THURSDAY... WITH A SLIGHT RISK OF SEVERE STORMS ALONG THE KANSAS AND NEBRASKA BORDER AND POINTS TO THE SOUTH. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY THERE WILL BE AN ADDITIONAL CHANCE OF THUNDERSTORMS OVER THE AREA THURSDAY NIGHT AND FRIDAY. THEN DRY WEATHER IS FORECAST FOR THE REMAINDER OF THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN SOUTHWEST IOWA THIS EVENING.
The Des Moines radar (KDMX), 112 km away, was scanning. The volume nearest the first event began at 00:24 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 573860.